Michigan, 2007

Lightning Strike in Michigan, March 26, 2007

March 26, 2007 · NWS DTX · 1 event in 1 county or zone

Record setting heat led to an isolated thunderstorm. A barn in Shiawassee Township was destroyed when lightning struck it and set it on fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Record setting heat led to an isolated thunderstorm. A barn in Shiawassee Township was destroyed when lightning struck it and set it on fire. Farm equipment and bales of hay were burned in the blaze. Total monetary damage caused by the lightning was estimated at roughly $25K.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 26, 12:15 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 26, 12:15 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
115 AM EDT MON MAR 26 2007

.AVIATION...

FOR THE REST OF THE NIGHT...OBSERVED METAR TRENDS INDICATE
INCREASING LIKELIHOOD THAT VFR WILL PREVAIL...GIVEN MID/HIGH CLOUD
CANOPY OVERHEAD. 06Z TAFS REFLECT THIS...WITH ONLY A TEMPO GROUP
MENTION OF 4 MILES IN SHOWERS WITH CEILINGS ABOUT 4K FEET AFTER
08Z. HAVE ALSO INCLUDED MENTION OF LOW LEVEL WIND SHEAR
OVERNIGHT...WITH WINDS RELATIVELY LIGHT NEAR THE SURFACE BUT UP TO
40 TO 45 KNOTS BY 2K FEET.

FOR MONDAY...NO REAL CHANGES FROM EARLIER THINKING.
AT LEAST WEAK SEMBLANCE OF DYNAMIC SUPPORT MUCH OF THE DAY MONDAY...
WITH CONVECTIVE INSTABILITY MORE IN WAY OF DEEPER SURFACE BASED
VARIETY. THUNDER MENTION...AS BEFORE...IS CONFINED TO A PERIOD
FROM MID PART OF MONDAY THROUGH MID AFTERNOON AHEAD OF WEAK
SURFACE TROUGH...WITH CEILINGS 35 HUNDRED FEET AND VISIBILITIES
3 MILES IN THUNDERSTORMS. HAVE ALSO DROPPED VISIBILITIES BACK
INTO MVFR RANGE MID TO LATE EVENING MONDAY...WITH DEW POINTS SLOW
TO DROP OFF AND LIGHTER WINDS.

&&

.PREV DISCUSSION...ISSUED 921 PM EDT SUN MAR 25 2007

UPDATE...

WINDS WITH EASTERLY COMPONENT FROM LAKES HURON/ST CLAIR AND
ERIE HAVE LOWERED TEMPERATURES MORE THAN EARLIER EXPECTED EARLY
THIS EVENING ESPECIALLY EASTERN COUNTIES...WITH THESE TEMPERATURES
EXPECTED TO RECOVER NEAR THE LAKES OVERNIGHT AS WINDS VEER WITH
WARM FRONTAL PASSAGE. THUS...OVERNIGHT TEMPERATURE FORECASTS WERE
ADJUSTED. ALSO...GIVEN LACK OF PRECIPITATION IN THE AREA...HAVE
SEPARATED TONIGHT PERIOD INTO BEFORE AND AFTER 06Z BREAK. NO MORE
THAN SCATTERED/CHANCE OF SHOWERS/THUNDER BEFORE 06Z...THEN HAVE
RETAINED THE PREVIOUS FORECAST FOR LATE TONIGHT OF NUMEROUS
SHOWERS/THUNDERSTORMS NORTH AND SCATTERED IN THE SOUTH. MODEL
FIELDS PORTRAY BETTER LOW TO MID LEVEL MOISTURE TRANSPORT
OVERNIGHT NORTH...WITH UPPER JET DYNAMICS ALSO MORE FAVORABLE
THERE.

PREV DISCUSSION...ISSUED 410 PM EDT SUN MAR 25 2007

SHORT TERM...TONIGHT AND MONDAY

STRONG JET STREAK MOVING ACROSS THE NORTHWEST PACIFIC STATES INTO
CANADA HAS SUCCESSFULLY NUDGED THE UPPER LOW OVER THE NORTHERN
PLAINS TO THE EAST. THIS WILL CONTINUE TO HEAD EAST AND PICK UP
SPEED AS THE FLOW ATTEMPTS TO BECOME MORE ZONAL ACROSS THE NORTHERN
CONUS/SOUTHERN CANADA. TEMPS TODAY ARE STILL EXPECTED TO CLIMB
AROUND ANOTHER 5 TO 10 DEGREES AS SKIES CONTINUE TO CLEAR. WINDS
HAVE VEERED AROUND TO THE SOUTH OVER ON THE WEST SIDE OF THE STATE
AND TEMPS HAVE CLIMBED INTO THE MID TO UPPER 70S.

WITH TEMPS EXPECTED TO TOP OFF NEAR 70 TODAY AND WARM FRONT SLIDING
EAST OVERNIGHT...MINIMUM TEMPS TONIGHT WILL BE RATHER MILD. MOSTLY
CLOUDY SKIES ARE ALSO EXPECTED TONIGHT AS WARM AIR ADVECTION CLOUDS
CONTINUE TO DEVELOP UPSTREAM AND ADVECT INTO THE AREA THIS EVENING.
SO HAVE DECIDED TO BUMP UP OVERNIGHT TEMPS BY SEVERAL DEGREES.

ELEVATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AS SURFACE
BOUNDARY SLOWLY MOVES ACROSS THE AREA AND WARM/MORE MOIST AIR
ADVECTS IN BEHIND IT. UPPER SUPPORT WILL BE QUITE IMPRESSIVE AS GFS
SHOWS A RIGHT ENTRANCE/LEFT EXIT JET COUPLET DEVELOPING OVER THE
NORTH HALF OF THE CWA OVERNIGHT. UPPER MOISTURE WILL ALSO BE ON THE
INCREASE AS STRONG UPPER WAVE WITH POTENT VORT MAX REACHES NORTHERN
LAKE MICHIGAN BY MORNING. OF INTERESTING NOTE...THE NAM INDICATES A
700MB CAP TONIGHT STRONG ENOUGH TO KEEP ELEVATED THUNDERSTORMS AT
BAY. GIVEN THE STRENGTH OF BOTH THE WARM FRONT AND THE UPPER
WAVE...THE AMOUNT OF FORCING AT THE SURFACE AND ALOFT COUPLED WITH
INCREASING MOISTURE SHOULD LENDS CONFIDENCE TO MAINTAIN NUMEROUS
THUNDERSTORM WORDING ACROSS THE NORTH HALF OF THE CWA. SCATTERED
WORDING SHOULD WORK FIND SOUTH OF THERE...FARTHER AWAY FROM THE BEST
UPPER FORCING. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE
SEVERE...HOWEVER WITH PWS OVER 1.25 INCHES...HEAVY DOWNPOURS WILL
BE LIKELY WITH ANY THUNDERSTORMS.

MONDAY WILL BE INTERESTING AS IT WILL BE A BATTLE BETWEEN INCREASING
SURFACE INSTABILITY AND DECREASING MOISTURE ALOFT ON WHETHER
ADDITIONAL THUNDERSTORMS DEVELOP. 925MB COOLING WILL ALLOW FOR AN
INCREASE IN LOW LEVEL INSTABILITY...BUT AT THE SAME TIME...A RATHER
POTENT DRY SLOT...ASSOCIATED WITH UPPER WAVE...WILL PUNCH INTO
SOUTHERN LOWER MICHIGAN BY NOON. THIS MAY PROVIDE ENOUGH TIME FOR
THUNDERSTORMS TO DEVELOP DURING THE MORNING...ESPECIALLY ACROSS THE
SOUTH...WHERE SURFACE CAPE WILL BE ON THE INCREASE. BY
AFTERNOON...THE DRY SLOT WILL BE WELL IN CONTROL BUT THE NAM
SUGGESTS SURFACE CAPES OF 1500 J/KG ACROSS THE SOUTH HALF OF THE
CWA. ONLY A RELATIVELY SHALLOW LAYER OF LOW LEVEL MOISTURE WILL
EXIST. THUS WITH THE EXPECTED SUNSHINE AND STRONG SOUTHWESTERLY
FLOW...TEMPS WILL APPROACH RECORD LEVELS AND ARE LIKELY TO EXCEED
RECORDS FRONT FLINT SOUTH...MID 70S. THIS WOULD CERTAINLY SEND CAPES
SOARING...AND THUS LEND REASONING TO KEEP THUNDERSTORMS IN THE
FORECAST. IF THUNDERSTORMS DEVELOP DURING THE AFTERNOON...A SEVERE
THREAT WILL COME IN THE FORM OF DAMAGING WIND GUSTS WITH THE NAM
INDICATING 700MB WIND SPEEDS OF 50 KTS.

LONG TERM...

MODELS IN OKAY AGREEMENT MONDAY NIGHT THROUGH WEDNESDAY ACROSS
THE GREAT LAKES. SURFACE AND 850 BOUNDARIES LINGER ACROSS THE
SOUTHERN GREAT LAKES REGION WHILE A SERIES OF WEAK SHORTWAVES RIDE
ALONG THE SOUTHWEST FLOW UP AND OVER THE EASTERN U.S. RIDGE AHEAD
OF A WEAKENING AND SHEARING UPPER LOW THAT WAS OVER THE BAJA
TODAY. WATER VAPOR IMAGERY INDICATED A SIGNIFICANT PLUME OF
MOISTURE OUT OF THE PACIFIC AND INTO TX AND OK. THIS SHOULD ACT ON
THAT PERSISTENT BOUNDARY AND WITH THE SHORTWAVES...LEAD TO
UNSETTLE CONDITIONS THROUGH THE MONDAY NIGHT TO WEDNESDAY TIME
PERIOD.

SURFACE BOUNDARY LINGERS NEAR THE SOUTHERN STATE BORDER MONDAY
NIGHT...WITH 925 AND 850 MB FRONTS FARTHER NORTH. WHILE THERE IS A
BREAK IN THE CONVERGENCE FIELDS AND MOISTURE ADVECTION MONDAY
EVENING...ANOTHER SURGE OF MOISTURE IS EXPECTED LATE MONDAY EVENING.
WITH 850 LI/S AROUND ZERO...850 DEW POINTS NEAR 8C AND PW OVER 1.2
INCHES...WILL KEEP A CHANCE OF SHOWERS AND STORMS MONDAY NIGHT FOR
THE SOUTH HALF OF THE CWA.

FOR TUESDAY...THERE IS A GOOD SHORTWAVE ASSOCIATED WITH A LITTLE JET
MAX TO PROVIDE ADDITIONAL UPPER SUPPORT IN ADDITION TO THE LOW LEVEL
BOUNDARY. 850 CONVERGENCE INCREASE AS DOES 850 THETA-E ADVECTION AND
850 WARM AIR ADVECTION WITH 850 WINDS INCREASING TO 25 TO 20 KNOTS.
SURFACE BASED CAPES WILL APPROACH 1000 J/KG. THIS WILL LEAD TO
LIKELY POPS FOR THE SOUTH HALF OF CWA ON TUESDAY...AND TUESDAY NIGHT
FOR THE NORTH HALF.

ON WEDNESDAY...WHAT IS LEFT OF THE SHEARED OUT UPPER LOW OVER THE
BAJA WILL BE OVER THE SOUTHERN LAKES. THE SURFACE BOUNDARY GETS
PUSHED SOUTH AS A STRONG CANADIAN HIGH INCREASES THE EASTERLY FLOW
ACROSS LOWER MICHIGAN. HOWEVER...THE 850 BOUNDARY IS STILL ACROSS
CENTRAL LOWER MICHIGAN AND WITH 850 DEW POINTS STILL AROUND 7C...AND
CANNOT TAKE OUT POPS FOR WEDNESDAY.

MODELS IN AGREEMENT THAT THE SURFACE HIGH ACROSS WESTERN QUEBEC WILL
KEEP SOUTHEAST MICHIGAN DRY AND A BIT COOLER FOR THURSDAY.  THEN
THERE IS QUITE A BIT OF DIVERGENCE FOR THE END OF THE WEEK AND INTO
THE WEEKEND. 12Z GFS MORE LIKE THE 00Z RUNS OF THE ECMWF...UK AND
CANADIAN WITH A SLOWER...MORE CUTOFF SOUTHERN STREAM SYSTEM SYSTEM
FOR FRIDAY AND INTO SATURDAY.  IN FACT...THE NEW 12Z CANADIAN IS
EVEN SLOWER WITH THE SURFACE AND 500 LOW OVER SOUTH DAKOTA WITH THE
COLD FRONT ALONG THE MS RIVER BY 12Z NEXT SATURDAY. LIKE THE IDEA OF
THE SLOWER SOLUTIONS WITH THE HIGH AMPLITUDE PATTERN OVER NORTH
AMERICA. THE END RESULT IS TO GO WITH A DRY THURSDAY NIGHT...AND
INTRODUCE POPS FOR SATURDAY AND INTO SATURDAY NIGHT.  ALSO WITH THE
SLOW FRONT WILL GO A LITTLE WARMER ON FRIDAY AND SATURDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION...DWD
UPDATE...DWD
SHORT TERM...SHULER
LONG TERM....RBP

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 25, 3:23 PM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
423 PM EDT SUN MAR 25 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
423 PM EDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A WARM FRONT LIFTS
NORTH THROUGH SOUTHERN LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE AS THEY TRACK EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.
NUMEROUS UPPER LEVEL DISTURBANCES AND A WEAK FRONT DROPPING DOWN
FROM THE NORTH WILL PROVIDE THE CHANCE FOR THUNDERSTORMS THROUGH
THE FIRST HALF OF THE WEEK. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER WITH THE THUNDERSTORMS ON MONDAY. THERE IS ALSO THE POTENTIAL
FOR SOME HEAVY RAINFALL WITH ANY OF THESE THUNDERSTORMS..WHICH MAY
LEAD TO FLOODING ALONG AREA RIVERS AND STREAMS.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AND FRIDAY
EVENING AS A STRONG COLD FRONT MOVES THROUGH THE REGION.  THE CHANCE
OF THUNDERSTORMS WILL LINGER INTO SATURDAY FOR FAR SOUTHEAST LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-260845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
423 PM EDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A WARM FRONT LIFTS
NORTH THROUGH SOUTHERN LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE AS THEY TRACK EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.
NUMEROUS UPPER LEVEL DISTURBANCES AND A WEAK FRONT DROPPING DOWN
FROM THE NORTH WILL PROVIDE THE CHANCE FOR THUNDERSTORMS THROUGH
THE FIRST HALF OF THE WEEK. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER WITH THE THUNDERSTORMS ON MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AND FRIDAY
EVENING AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE CHANCE
OF THUNDERSTORMS WILL LINGER INTO SATURDAY FOR LAKE ST. CLAIR AND
LAKE ERIE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF/RBP

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 51 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Shiawassee

When
March 26, 1:45 AM EST
Where
Shiawassee County, 3 mi S of Bancroft
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.837, -84.070

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23969.